Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC

July 6, 2011Tyrrell County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 6, 2011, 2:55 PM EDT for Tyrrell County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 2:55 PM EDT (18:55 UTC)
Expired
Jul 6, 2011, 3:15 PM EDT
In force
20 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Tyrrell County, NC

The radar

The Morehead City radar (KMHX), 143 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WUUS52 KMHX 061855
SVRMHX
NCC177-061915-
/O.NEW.KMHX.SV.W.0048.110706T1855Z-110706T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
255 PM EDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TYRRELL COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 315 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FRYING PAN LANDING...OR 20 MILES WEST OF
  MANNS HARBOR...MOVING NORTHEAST AT 30 MPH. QUARTER SIZED HAIL IS
  LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  FORT LANDING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 0 0...8 8 9...6 8 8 9.... WHEN YOU CAN DO SO SAFELY

&&

LAT...LON 3599 7605 3597 7601 3592 7601 3589 7603
      3587 7604 3585 7606 3582 7606 3581 7604
      3577 7605 3573 7612 3587 7626 3600 7607
TIME...MOT...LOC 1852Z 232DEG 26KT 3586 7609

$$

AUSTIN
1 follow-up statement
245 
WWUS52 KMHX 061908
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT WED JUL 6 2011

NCC177-061915-
/O.CON.KMHX.SV.W.0048.000000T0000Z-110706T1915Z/
TYRRELL NC-
308 PM EDT WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN TYRRELL COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ALLIGATOR...OR 19 MILES WEST OF MANNS HARBOR...MOVING NORTHEAST AT 30
MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... FORT LANDING.

THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 0 0...8 8 9...6 8 8 9.

LAT...LON 3599 7605 3597 7601 3592 7601 3589 7603
      3587 7604 3585 7606 3582 7606 3581 7604
      3577 7605 3573 7612 3587 7626 3600 7607
TIME...MOT...LOC 1908Z 232DEG 26KT 3591 7607

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 11:40 AM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 6, 11:40 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1140 AM EDT WED JUL 6 2011

.SYNOPSIS...
HIGH PRESSURE TO THE EAST WITH A TROUGH OF LOW PRESSURE INLAND  WILL
CONTINUE THROUGH THE END OF THE WEEK. A COLD FRONT WILL APPROACH THE
AREA FRIDAY...MOVE IN ON SATURDAY AND STALL JUST TO THE SOUTH
SUNDAY. WEAK HIGH PRESSURE WILL BUILD IN FROM THE NORTH SUNDAY AND
WILL EXTEND OVER THE AREA MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 600 AM WED...UPDATED TO INCLUDE SLGT CHC POPS ENTIRE NW HALF
OF AREA EARLY THIS MORNING...AND DROPPED MENTION OF AREAS OF FOG.
ADDITIONAL WDLY SCT CONVECTIVE ACTIVITY CONTINUES TO DEVELOP WRN AND
NRN SECTIONS WITH WEAK SHRT WV MOVING ACROSS. WDSPRD CLOUDINESS WITH
THIS FEATURE PRECLUDING FOG DEVELOPMENT.

/PREVIOUS DISCUSSION/
SFC PATTERN UNCHANGED TODAY WITH UPR LEVELS
FAVORABLE FOR ADDITIONAL CONVECTIVE ACTIVITY...AND SLGT RISK OF SVR
PER SPC OUTLOOK. WDLY SCT ACTIVITY WILL AFFECT COASTAL SECTIONS AND
COASTAL PLAINS EARLY THIS MORNING...THEN EXPECT SCT COVERAGE ALONG
AND NW OF SEA BREEZE THIS AFTN. ISOLD WET DOWNBURST THREAT WITH
STRONGER STORMS AND LOCALIZED MINOR FLOOD THREAT FROM SLOW MOVING
CELLS WITH PRECIP WATER AROUND 2 INCHES. LEANED TO WARMER MAV GDNC
AND PERSISTENCE FOR MAX TEMPS...LOWER 90S INLAND AND UPR 80S COAST.

INCLUDED MENTION OF AREAS OF FOG EARLY THIS MORNING FOR WRN AND NRN
SECTIONS THAT RECEIVED GOOD PCPN COVERAGE TUE AFTN/EVE. AREAS OF
SMOKE FOR SRN SECTIONS AGAIN THIS MORNING WITH LIGHT S-SW TRANSPORT
WINDS CONTINUING TO SPREAD SMOKE FROM PENDER COUNTY FIRE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 430 AM WED...SCT ACTIVITY EXPECTED TO BE ONGOING AT BEGINNING
OF PERIOD WILL PERSIST INTO EVENING WITH SHRT WV MOVING ACROSS...AND
CONTINUED CHC POPS MOST OF AREA WITH SLG CHC S COAST. PERSISTENCE
AND MOS BLEND FOR MIN TEMPS...LOW TO MID 70S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 1125 AM WEDNESDAY...BERMUDA HIGH PRESSURE WILL CONTINUE TO
NOSE INTO EASTERN NORTH CAROLINA ON FRIDAY. GRADIENT WILL TIGHTEN AS
FRONT APPROACHES FROM THE WEST. UPPER TROUGH WILL DEEPEN FRIDAY AND
SATURDAY AS IT DIGS INTO THE MID ATLANTC. THIS WILL PUSH FRONT
THROUGH SATURDAY NIGHT AS MAIN UPPER LEVEL ENERGY SWINGS THROUGH THE
BASE OF THE TROUGH. WEAK UPPER RIDGE WILL TRY TO BUILD IN AT THE
BEGINNING OF NEXT WEEK BUT UPPER TROUGH WILL REMAIN OVER THE EAST
COAST WITH NO UPSTREAM PUSHER EVIDENT. ANOTHER FRONT WILL MOVE
SLOWLY OVER THE AREA THROUGH THE FIRST HALF OF NEXT WEEK. IT WILL
MOVE SOUTH OF AREA BY THURSDAY.

&&

.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...
/SHORT TERM TODAY AND TONIGHT/...
AS OF 740 AM WED...WEAK SHRT WV MOVING ACROSS PRODUCING VARIETY OF
CONDITIONS THIS MORNING...VFR AT KEWN TO IFR AT KISO AND KOAJ.
CONDITIONS EXPECTED TO IMPROVE NEXT 2 HOURS BUT SOME LOCAL MVFR
VSBYS PERSISTING INTO AFTN DUE TO SMOKE. SCT CONVECTIVE ACTIVITY
EXPECTED DURING AFTN...DIMINISHING DURING EVENING. WENT WITH VFR FOR
OVERNIGHT BUT WILL LARGELY DEPEND ON EXTENT OF PCPN COVERAGE FROM
CONVECTIVE ACTIVITY.

/LONG TERM FRIDAY THROUGH MONDAY/...
AS OF 1130 AM WEDNESDAY...CONTINUED SOUTHWEST FLOW AHEAD OF
APPROACHING FRONT MAY CONTINUE TO BRING AREAS OF SMOKE OVER TAFS.
FRONT WILL APPROACH AREA FRIDAY AND SATURDAY AND MOVE THROUGH ON
SUNDAY. THIS WILL KEEP UNSETTLED WEATHER THROUGH THE WEEKEND WITH
MVFR AND POSSIBLE IFR CONDITIONS IN THUNDERSTORMS. SUNDAY WILL HAVE
TYPICAL MVFR CONDITIONS IN DIURNAL CONVECTION.

&&

.MARINE...
/SHORT TERM THROUGH TONIGHT/...
AS OF 430 AM WED...WITH LITTLE CHANGE IN SFC PATTERN...MAINLY WENT
WITH PERSISTENCE FCST WITH GFS40 APPEARING TO HAVE BEST HANDLE.
DIURNAL PATTERN RESULTS IN WEAKENING PRES GRAD AND LIGHTER WINDS IN
MORNING...INCREASING DURING AFTN WITH SEA BREEZE AND HEATING
INLAND...WITH STRONGER WINDS PERSISTING INTO TONIGHT. CONDITIONS
REMAINING BELOW SCA BUT SOME WINDS TO AROUND 20 CENTRAL WATERS AND
SEAS UP TO 5 FT.

/LONG TERM FRIDAY THROUGH MONDAY/...
AS OF 1140 AM WEDNESDAY...BERMUDA HIGH NOSING INTO AREA FROM THE
EAST WITH FRONT APPROACHING FROM THE WEST WILL PRODUCE SOUTHWEST
WINDS 15 TO 20 KNOTS FRIDAY AND SATURDAY. APPROACHING FRONT WILL
MOVE THROUGH WATERS ON SUNDAY TURNING FLOW TO A MORE EASTERLY
DIRECTION. GRADIENT ASSOCIATED WITH FRONT WILL BE LOOSE SO WIND WIL
STAY WELL BELOW SCA CRITERION ON SUNDAY. FRONT WILL QUICKLY
DISSIPATE WITH BERMUDA RIDGE NOSING BACK IN ON LATE SUNDAY AS
ANOTHER FRONT APPROACHES FROM THE WEST. THIS WILL TIGHTEN GRADIENT
BACK UP FOR SOUTHWEST WIND 15 TO 20 KNOTS TO START THE WORK WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...CGG
AVIATION...JAC/JBM/CGG
MARINE...JAC/JBM/CGG
Hazardous weather outlook, Jul 6, 10:56 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1056 AM EDT WED JUL 6 2011

NCZ044-047-079-080-090>094-071500-
PITT-MAINLAND DARE-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-
1056 AM EDT WED JUL 6 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-071500-
CARTERET-ONSLOW-
1056 AM EDT WED JUL 6 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   AIR QUALITY ALERT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-045-046-081-071500-
MARTIN-WASHINGTON-TYRRELL-MAINLAND HYDE-
1056 AM EDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-071500-
OUTER BANKS DARE-OUTER BANKS HYDE-
1056 AM EDT WED JUL 6 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...AND A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. SLOW MOVING STORMS WITH HEAVY DOWNPOURS WILL
PRODUCE A THREAT OF LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:39 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT WED JUL 6 2011

NCZ029-044-061730-
MARTIN-PITT-
1239 PM EDT WED JUL 6 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT AND MARTIN COUNTIES
THROUGH 130 PM EDT...

AT 1239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BETHEL...OR ABOUT 12 MILES SOUTHEAST OF TARBORO...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE PARMELE...
ROBERSONVILLE...AND...HASSELL...GOLD POINT...EVERETTS...HAMILTON.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3601 7720 3593 7719 3595 7704 3593 7702
      3586 7703 3587 7699 3590 7694 3590 7692
      3586 7689 3584 7690 3570 7744 3580 7748
      3581 7743 3583 7741 3583 7735 3591 7735
      3600 7741 3608 7733
TIME...MOT...LOC 1639Z 250DEG 17KT 3582 7737

2

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:23 PM EDTSpecial Weather StatementMHXMartin67 min
Jul 6, 12:39 PM EDTSpecial Weather StatementMHXMartin51 min
Jul 6, 2:51 PM EDTSevere Thunderstorm WarningMHXTyrrell24 min
Jul 6, 3:23 PM EDTSpecial Marine WarningMHX52 min
Jul 6, 4:42 PM EDTSpecial Weather StatementMHXGreene, Pitt63 min
Jul 6, 5:42 PM EDTSpecial Weather StatementMHXGreene, Pitt63 min
Jul 6, 6:05 PM EDTAreal Flood AdvisoryMHXGreene, Lenoir, Pitt85 min
Jul 6, 6:05 PM EDTSevere Thunderstorm WarningMHXBeaufort, Greene, Pitt40 min
Jul 6, 6:24 PM EDTAreal Flood AdvisoryMHXGreene96 min
Jul 6, 6:31 PM EDTSpecial Weather StatementMHXWashington59 min
Jul 6, 6:46 PM EDTSpecial Weather StatementMHXBeaufort59 min
Jul 6, 6:49 PM EDTSpecial Marine WarningMHX56 min
Jul 6, 7:36 PM EDTSpecial Weather StatementMHXGreene, Lenoir54 min
Jul 6, 7:53 PM EDTSpecial Weather StatementMHXMartin52 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.